How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 18948
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 3.5 month old silky weighing 5.4 lbs just ate 1/4 of an

Customer Question

My 3.5 month old silky weighing 5.4 lbs just ate 1/4 of an old Vivarin tablet. What should we do?
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name?
Customer: Abbie
JA: Is there anything else important you think the Veterinarian should know about Abbie?
Customer: She is very healthy, just curios. It just happened.
Submitted: 5 months ago.
Category: Dog
Expert:  Dr. B. replied 5 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How long ago?

What milligrams was it?

Expert:  Dr. B. replied 5 months ago.

Hi again,

I have not heard back from you but as this is a time sensitive situation, I will post my thoughts about Abbie's situation.

Now Vivarin the caffeine tablets are actually quite dangerous for our dogs. Caffeine is not something that this species tolerates well. It can cause severe GI upset (vomiting, diarrhea), hyperactivity, restlessness, elevated the heart rate/blood pressure, cause abnormal heart rhythms, seizures, and collapse.

With this in mind and since she just had this, we'd want to act fast. To start, we can induce vomiting to get this back up. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorphine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Further to this, we can also treat with an antacid. There are a number of antacids that are available over the counter and pet friendly. Ones we can use here include Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). Whichever you use, we'd give this 20 minutes before food to allow absorption and of course double check with your vet before use if your wee one has any known health issues or is on any medications you haven't mentioned.

Overall, caffeine can be quite harmful for dogs. So, we do want to be proactive here to limit harm. So, the above would be our point of call here. Any struggles with this and we'd want her seen by the local vet for the above +/- IV fluids to flush this out of her system. In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or https://www.veccs.org/facility-directory/

Kind regards,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 5 months ago.
15 min ago200 mg out of date 2009
Expert:  Dr. B. replied 5 months ago.

Oh dear,

That is quite high for a dog this wee even if out of date. I will just repost what we need to do and the risks again in case you didn't see what I said before:

Now Vivarin the caffeine tablets are actually quite dangerous for our dogs. Caffeine is not something that this species tolerates well. It can cause severe GI upset (vomiting, diarrhea), hyperactivity, restlessness, elevated the heart rate/blood pressure, cause abnormal heart rhythms, seizures, and collapse.

With this in mind and since she just had this, we'd want to act fast. To start, we can induce vomiting to get this back up. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorphine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Further to this, we can also treat with an antacid. There are a number of antacids that are available over the counter and pet friendly. Ones we can use here include Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). Whichever you use, we'd give this 20 minutes before food to allow absorption and of course double check with your vet before use if your wee one has any known health issues or is on any medications you haven't mentioned.

Overall, caffeine can be quite harmful for dogs. So, we do want to be proactive here to limit harm. So, the above would be our point of call here. Any struggles with this and we'd want her seen by the local vet for the above +/- IV fluids to flush this out of her system. In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or https://www.veccs.org/facility-directory/

Kind regards,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 5 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. B.